You are here:

Pharmacy/Allergic Reaction To Ibuprofen

Advertisement


Question
Dear Nanaz,

First of all, thank you for giving me the opportunity to ask you some questions thru this website.

On the night of 20 November, while staying at my in-laws' place in a neighbouring country, I started to shiver, had chill followed by fever.   The next day (Friday), I saw a doctor and he prescribed Brufen telling me that I had a viral fever.  The follwing day (Saturday), I left for home with my wife and on the way, my fever went higher.  On transit, I saw another doctor who gave the same diagnosis and gave me an injection.  The fever went down a bit.

I continued with the Brufen and when I ran out of it, I took Panadol Extra.   On Sunday, I began to notice swelling with red patches on my forehead and both ears and also bubbles on my ear lobe.  It was only on Monday, when I saw my general practioner that he told me I have allergic reaction to Brufen when I told him I was prescribed this medicine and also took Panadol on my own.  

Although I do not want to question his medical expertise and have faith in him since he has been my doctor for the past few decades and has always been accurate in his diagnosis, I still have some doubts if the allergic reaction could have been caused by the injection.

I have had taken some Neurofen in the past, though on low dosage and very few tablets in between,and have never had any allergic reaction to it, now it seems that my body is reaction differently to it.

Since I was not told what kind of medication the doctor at the airport was using to inject on me, short of doing a blood test, there is no way to accurately identifying the actual culprit.  Perhaps, you may want to enlighten me on the use of Brufen and its allergic reaction and the possibility why my previous usage of Neurofen which did not produce any allergic reaction.   Thank you.



Regards,
Lawrenz Ng

Answer
Hi,  Patient may take medications for years and have no issues with them, whether it is side effects or allergic reactions.  The patient may develop allergic reactions to the medications in life later.  I would try to contact the doctor at the airport to find if they have any records of what was injected into you.  A blood test at this point may not help since certain medications do not last that long in the body and the blood test may not detect anything.The injection was probably a steroid to reduce the symptoms you were experiencing.  Your reactoin may not have been drug related at all, but a sign or symptom of underlying illness.The reaction you had sounds like a typical allergic reaction almost any drug on the market may produce in the human body.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Nanaz Khosrowshahi

Expertise

Being a pharmacist, I can answer questions on medications. This includes how drugs work in the body, drug interactions, drug side effects, warnings and precautions to take when using certain medications, dosage forms and strengths, management of overdosing, storage of medications, drug administration, contraindications, and drug indications. I am able to guide them on lab work that needs to be drawn and monitored while on certain medications. I am able to help patients save money when purchasing medications by directing them to cost-effective therapies. I am able to answer questions on federal laws governing pharmacy practice in the United States. I am unable to answer questions legally as if I am diagnosing the patient's disease or illness. For example, if a patient stated he had upper flank pain, I am unable to say he definitely has a urinary tract infection. However, I am able to direct the patient to the correct next step, which is to call his physician with such a side effect.

Experience

I have been a licensed pharmacist since 2007, holding licenses in CT and MA. I have a PHARM.D from an accelerated pharmacy school program. Currently, I work at the Hebrew Home and Hospital in West Hartford, CT as a pharmacist. I am a well-rounded pharmacist, with experience in long-term care, IV home infusion, retail, hospital, and hospice. I serve as the pharmacy unit coordinator for Mass Dispensing Area #31 in CT, where I am called upon as a volunteer pharmacist in case of public emergencies, such as anthrax threats. I helped run the swine flu vaccine clinic in 2009. I am on the Editorial Advisory Board for Pharmacy Today, a publication of the American Pharmacists Association. My position on the board runs for three years. Every month I make suggestions and offer ideas that would help improve the magazine. I have undergone extra training to administer vaccines to patients, which is training that only a certain percentage of registered pharmacists in the country have.

Organizations
American Pharmacists Association 2007

Education/Credentials
Massachusetts College of Pharmacy and Health Sciences, Worcester, MA- PHARM.D 2007 University of California, Irvine- BA psychology 2001 cum laude

©2016 About.com. All rights reserved.